Risks of Ecstasy Overdose

doctorOften called the “happy pill” or the “love drug,” Ecstasy effects can be far from warm and fuzzy. The drug is a synthetic substance created on the black market and sold in different formulations, each one containing different amounts of its active ingredient, 3,4-methylenedioxymeth-amphetamine or MDMA, and other substances, which means that no two pills are exactly alike. Users can get a much larger dose than they bargain for even if they take the same number of pills as they did the week before – or the week before that. The unfortunate result can be a life-changing overdose, and in many cases, that overdose can be deadly.

Overdose is a risk with every single drug of addiction, and Ecstasy is no exception. There are no safe drugs of abuse for teens, and if you suspect that your son is experimenting with Ecstasy or is regularly taking the drug, it’s an issue that requires your immediate intervention.

At Muir Wood, we can help. Our rehabilitation program is built just for teens and is an exclusive, boys-only program. We cater to the needs of teen boys over the age of 12 who are struggling with substances of abuse as well as behavioral and academic issues. Contact us today at the phone number listed above and speak with a counselor who can assist you.

How Does Ecstasy Function in the Body?

The National Institute on Drug Abuse (NIDA) reports that Ecstasy has a similar effect on the body’s systems as stimulant drugs like cocaine and crystal meth. This is due in part to the fact that many Ecstasy pills contain these drugs in addition to MDMA. Acute effects under the influence of Ecstasy can include:

  • Faintness or loss of consciousness
  • Chills and/or sweating
  • Muscle tension, especially in the jaw
  • Nausea and vomiting

Serious effects that can trigger overdose or a life-threatening medical event include:

  • Increased heart rate
  • Increased blood pressure
  • Complications of underlying issues of heart disease or inhibited circulation
  • Inability to regulate body temperature
  • Hyperthermia, which can result in liver or kidney failure
  • Cardiovascular event
  • Death

Additionally, the presence of MDMA in the body can inhibit the body’s ability to metabolize the drug, which can lead to a buildup over time, unbeknownst to the user, and ultimately, an inadvertent overdose can occur despite the fact that the user took only as much as “usual.”

What Are the Other Risks of Ecstasy Overdose?

In addition to the Ecstasy overdose that occurs due to too much MDMA in the body, overdoses can also occur due to other issues. One common overdose-inducing problem is the presence of other substances in Ecstasy pills or the use of other illicit substances in addition to Ecstasy. These other substances can be other illicit drugs that are equally deadly and overdose-inducing in their own right, or they can be toxic chemicals that may negatively interact with MDMA, other drugs of abuse, or trigger effects that can be damaging on their own. The 2011 DAWN Report said that more than 77 percent of emergency room visits related to the use and abuse of Ecstasy involved abuse of other substances as well.

Another issue is the sale of pills as Ecstasy that contain no MDMA at all. Often, synthetic cathinones known as “bath salts” on the street can be sold as Ecstasy and these come with a slew of health risks, neuro effects, and overdose dangers of their own.

Yet another problem is the fact that many users under the influence of Ecstasy often utilize the drug to enhance a dance club experience. With little water, often while drinking alcohol that is dehydrating, users dance long into the night – a sweat-inducing, exerting activity. According to a study published in a German medical journal, the risk of Ecstasy overdose increases when its use is compounded with a high-energy activity like intensive dancing. The dehydration that results can cause organ failure and death.

How Are Ecstasy Overdoses Treated?

Ecstasy overdoses can be treated medically as long as they are identified in time for the patient to receive effective medical intervention. This can be difficult for parents to do because they are often removed from the teen’s use of the drug. However, if caught in time, the first step to effective treatment is often lowering the body temperature to an acceptable level and rehydrating them. Next, treatment for any damage to internal organs is the focus in order to attempt to undo any damage done. This can include treatment for the liver, kidneys, heart and/or brain, depending upon the issues that occurred.

Avoid Ecstasy Overdose: Find Treatment When Ecstasy Abuse Is an Issue

Few teens realize the dangers of abusing Ecstasy and will often ignore parental warnings believing that they know better. If your son continues to use Ecstasy despite warning, treatment intervention can help him to get back on track before it’s too late. Contact us at Muir Wood today to learn more about helping your son to fight back against the effects of drug abuse.

Return to Commonly Abused Substances…